Bifurcation and stability of structures with interacting propagating cracks

LAUR Repository

Show simple item record

dc.contributor.author Tabbara, Mazen
dc.contributor.author Warren, T.L.
dc.date.accessioned 2016-02-10T10:11:47Z
dc.date.available 2016-02-10T10:11:47Z
dc.date.copyright 1992
dc.date.issued 2016-02-10
dc.identifier.issn 0376-9429 en_US
dc.identifier.uri http://hdl.handle.net/10725/3037
dc.description.abstract A general method to calculate the tangential stiffness matrix of a structure with a system of interacting propagating cracks is presented. With the help of this matrix, the conditions of bifurcation, stability of state and stability of post-bifurcation path are formulated and the need to distinguish between stability of state and stability path is emphasized. The formulation is applied to symmetric bodies with interacting cracks and to a halfspace with parallel equidistant cooling cracks or shrinkage cracks. As examples, specimens with two interacting crack tips are solved numerically. It is found that in all the specimens that exhibit a softening load-displacement diagram and have a constant fracture toughness, the response path corresponding to symmetric propagation of both cracks is unstable and the propagation tends to localize into a single crack tip. This is also true for hardening response if the fracture toughness increases as described by an R-curve. For hardening response and constant fracture toughness, on the other hand, the response path with both cracks propagating symmetrically is stable up to a certain critical crack length, after which snapback occurs. A system of parallel cooling cracks in a halfspace is found to exhibit a bifurcation similar to that in plastic column buckling. en_US
dc.language.iso en en_US
dc.title Bifurcation and stability of structures with interacting propagating cracks en_US
dc.type Article en_US
dc.description.version Published en_US
dc.author.school SOE en_US
dc.author.idnumber 199890270 en_US
dc.author.woa N/A en_US
dc.author.department Civil Engineering en_US
dc.description.embargo N/A en_US
dc.relation.journal International Journal of Fracture en_US
dc.journal.volume 53 en_US
dc.journal.issue 3 en_US
dc.article.pages 273-289 en_US
dc.identifier.doi http://dx.doi.org/10.1007/BF00017341 en_US
dc.identifier.ctation Bazant, Z. P., & Tabbara, M. R. (1992). Bifurcation and stability of structures with interacting propagating cracks. International journal of fracture, 53(3), 273-289. en_US
dc.author.email mtabbara@lau.edu.lb
dc.identifier.url http://link.springer.com/article/10.1007/BF00017341#page-1

Files in this item

Files Size Format View

There are no files associated with this item.

This item appears in the following Collection(s)

Show simple item record

Search LAUR

Advanced Search


My Account